Alert archive / North Carolina / Small Craft Advisories in 2020

Small Craft Advisory 104, NWS Newport/Morehead City, NC

December 15, 2020

NWS Newport/Morehead City, NC issued this small craft advisory at Dec 15, 2020, 4:28 PM EST. It took effect at Dec 16, 2020, 9:00 AM EST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2020, 4:28 PM EST (21:28 UTC)
In effect from
Dec 16, 2020, 9:00 AM EST
Expired
Dec 17, 2020, 8:00 PM EST
In force
35 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 15, 1:15 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 15, 1:15 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
115 PM EST Tue Dec 15 2020

.SYNOPSIS...
High pressure will ridge into the area from the north through
tonight. A low pressure system will impact the area Wednesday.
High pressure builds back in Thursday through Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 950 AM Tuesday...Not to much change to the current
forecast, except increase cloud cover across ENC.

High pressure centered just north of the Great Lakes will ridge
into the region with shortwave ridging building aloft bringing
mainly sunny skies, north to northeast breezes, and chilly
temperatures. However, greater low level moisture along the
coast will bring partly cloudy to mostly cloudy skies here.
Highs expected in the mid 40s to lower 50s, warmest along the
Crystal Coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 330 AM Tuesday...High pressure continues to ridge south
into the area tonight while a robust system strengthens across
the southern states and an area of low pressure develops off
the northern FL and GA coast, lifting to the southern SC coast
late. Clouds will increase through the overnight with a few
showers developing across the area late. Temps are expected to
drop into the mid 30s inland to 40s along the coast in the
evening, then will see temps begin to rise after midnight with
increasing clouds and easterly flow, especially along the
coast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 315 AM Tue...Active weather expected Wednesday as low
pressure impacts the area. Dry and cool weather through early
weekend, with rain chances increasing Sun with a cold front.

Wednesday...Sfc cyclogenesis will occur along the SE coast with
low pres quickly moving north through ENC Wed. Most guidance now
tracks the low just inland from the coast, near Highway 17 and
the Pamlico Sound area. SPC continues to outlook the eastern
portions of the forecast area (mainly east of Hwy 17) in a
Marginal risk for svr wx Wed afternoon. There may be enough
instability combined with strong deep layer shear to support
supercells capable of damaging winds and/or isolated tornadoes.
Will continue categorical pops with potential for periods of
moderate to locally heavy rain as pwats surge to 1.5-1.8" along
the coast. Gusty winds expected along the coast, 35-45 mph,
Wednesday afternoon and evening and may need a Wind Advisory.
Highs ranging from the low/mid 50s inland to mid/upper 60s
along the coast.

Thursday through Saturday...High pres builds in with dry
conditions and more seasonably cooler weather. Highs generally
in the upper 40s to mid 50s with lows around 30 inland to near
40 beaches.

Sunday and Monday...High pressure will shift off the coast
Saturday and a weak cold front is forecast to move into the
area Sunday. Latest guidance is trending drier but will continue
low chance pops. Front is progged to push off the coast Sun
evening and could see waves of low pressure develop along it
offshore. Gradual temp warm up late weekend into early next week
with highs back into the 50s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /Through Tonight/...
As of 115 PM Tuesday...High pressure will continue to build
into the region through short term with low pressure developing
south of the area tonight. VFR conditions will continue to
dominate through tonight, then becoming MVFR conditions after
midnight as clouds thicken and lower as the low begins to lift
northward. Winds will remain N/NE 5-10 knots though tonight with
occasional gusts, then shift to the E late in the TAF period.
Clouds will continue to lower after sunrise with rain spreading
from S to N...leading to IFR conditions after 13z.

Long Term /Wednesday through Saturday/...
As of 315 AM Tue...Sub-VFR conditions likely Wednesday as area
of low pressure impacts the area. Widespread rain showers
expected Wed, with periods of IFR likely. Pred VFR returns Thu
through Sat.

&&

.MARINE...
Short Term /through Tonight/...
As of 950 AM Tuesday...The latest buoy obs are showing NE 10-20
knots and seas are 5-7 feet. Marine forecast remains in good
shape, no change needed with this update.

Prev Dis...Winds have dropped below SCA criteria
across the sounds and Alligator River and have dropped the SCA
in these areas with the early morning update. Models show a bit
of a surge late this afternoon into the overnight and could
increase back to SCA across the Pamlico Sound.

High pressure centered north of the Great Lakes will ridge
south into the area through the short term while an area of low
pressure develops off the N FL/GA coast tonight. Current obs
showing N to NE winds around 15-25 kt with gusts to around 30 kt
and seas around 6-8 ft north and central waters and 4-6 ft
southern waters. Will see some weakening of the pressure
gradients in the short term, but not much. Winds are expected
to drop just below SCA across the northern waters this morning
but seas expected to remain above 6 ft north of Oregon Inlet
through the evening. The coastal waters south of Oregon Inlet
and the Pamlico Sound are expected to remain above SCA criteria
through the short term.

Long Term /Wednesday through Saturday/...
As of 315 AM Tue...Strong winds and dangerous seas expected
Wednesday. A deepening area of low pressure will lift along the
NC coast Wednesday, lifting up the Mid- Atlantic coast Wed
night. A period of Gale Force winds will be possible Wednesday
afternoon into the first part of Wednesday night, so will issue
a Gale Watch for the coastal waters and sounds. E-SE flow will
strengthen through the day Wed 20-30 kt, with gusts 30-40 kt,
becoming SW and W Wed evening on the backside of the low. Seas
will build to 6-10 ft. High pressure will build back over the
waters Thu through Sat. N-NW winds 10-20 kt Thu increasing to
15-25 kt Fri. Lighter winds expected Sat, northerly 10-15 kt
early becoming N-NW 5-10 kt by afternoon. Seas will remain
elevated through the period, mainly north of Ocracoke where 4-8
ft seas may linger through Sat.

&&

.TIDES/COASTAL FLOODING...
As of 950 AM Tue...The combination of gusty NE winds and above
normal astronomical tides could result in minor inundation at
times of high tide through mid week. The Coastal Flood Advisory
has been discontinued this morning, but will may be needed
again for tomorrow morning's high tide cycle for areas along
the immediate coast.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from Wednesday morning through late Wednesday night
     for AMZ135-152-154.
     Small Craft Advisory until 10 AM EST Wednesday for AMZ135.
     Gale Watch from Wednesday afternoon through late Wednesday
     night for AMZ131-150-230-231.
     Small Craft Advisory until 10 AM EST Wednesday for AMZ152-154-
     156-158.
     Gale Watch from Wednesday morning through Wednesday evening
     for AMZ156-158.
     Small Craft Advisory until midnight EST tonight for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...SK/BM
SHORT TERM...SK
LONG TERM...CQD
AVIATION...CQD/SK/BM
MARINE...CQD/SK/BM
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Dec 15, 4:47 AM EST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
447 AM EST Tue Dec 15 2020

NCZ029-044-079-090-091-161000-
Martin-Pitt-Greene-Duplin-Lenoir-
447 AM EST Tue Dec 15 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-161000-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
447 AM EST Tue Dec 15 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Astronomical high tides could result in some elevated water levels
over the next few days.

Isolated strong to severe thunderstorms with damaging wind gusts
and/or isolated tornadoes will be possible Wednesday afternoon.

Gusty winds are expected along the coast Wednesday and Wednesday
night with gusts 35 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-092-094-193-194-198-161000-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
447 AM EST Tue Dec 15 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with damaging wind gusts
and/or isolated tornadoes will be possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:55 AM ESTGale WatchMHX24 hr
Dec 15, 6:46 AM ESTSmall Craft AdvisoryMHX10 hr
Dec 15, 3:28 PM ESTCoastal Flood AdvisoryMHXCarteret, Dare, Hyde, Onslow45 hr
Dec 15, 4:28 PM ESTGale WarningMHX36 hr

Nearby

Small Craft Advisories in North Carolina, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.